Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 200, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 28, 2008, 3:30 PM EDT for Kanawha County, Lincoln County, West Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2008, 3:30 PM EDT (19:30 UTC)
- Expired
- Jun 28, 2008, 4:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Kanawha County, WV, Lincoln County, WV
The radar
The Charleston,WV radar (KRLX), 9 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:31 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:17 PM EDT, 13 minutes earlier.
Area forecast discussion, Jun 28, 3:17 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 317 PM EDT SAT JUN 28 2008 .SYNOPSIS... A COLD FRONT MOVES THROUGH TONIGHT. AN UPPER AIR SYSTEM WILL KEEP MENTION OF AFTERNOON SHOWERS AND THUNDERSTORMS GOING FOR SUNDAY AND MONDAY. HIGH PRESSURE MOVES ACROSS DURING MID WEEK. && .NEAR TERM /THROUGH SUNDAY/... MID LEVEL JET NOSING INTO SRN OH AND CENTRAL WV THIS AFTERNOON ACTING AS A FOCUS FOR CONVECTIVE LINE DEVELOPMENT. IN ADDITION SFC DEWPOINTS RUNNING IN THE UPPER 60S SO THERE IS PLENTY OF LOW LEVEL MOISTURE TO ACT ON. FREEZING LEVELS ARE QUITE HIGH SO LARGE HAIL POTENTIAL DIMINISHED. HOWEVER...WITH THE STRONG WINDS ALOFT...THERE IS GOOD POTENTIAL FOR WET MICROBURSTS. THESE STORMS SHOULD CONT TO TRACK RAPIDLY TO THE EAST INTO THE AFTERNOON HOURS. SECONDARY LINE HAS BEEN NOTED UPSTREAM ON RADAR MOSAICS...SO HAVE KEPT ACTIVITY GOING THROUGH THE TONIGHT AS FRONTAL BOUNDARY MAKES ITS APPROACH. RESIDUAL MOISTURE STAYS IN PLACE FOR SUNDAY AFTER FROPA FOR LINGERING ACTIVITY. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... DIURNAL CONVECTION WILL BE WINDING DOWN OVERNIGHT SUNDAY...WITH ENHANCING VORTICITY MOVING EAST OF THE AREA AS WELL. MODELS DEPICT ANOTHER S/W ROTATING THROUGH SHARP H5 TROUGH MONDAY DURING THE AFTN HOURS. WBZ LEVELS WILL BE A LIL LOWER MONDAY THAN ON SUNDAY...WITH STEEPER LAPSE RATES. SO EXPECT HAIL THREAT TO CONTINUE WITH STRONGER CELLS. MENTIONED SMALL HAIL AND GUSTY WINDS IN WX GRIDS DURING AFTN/EVENING HRS ON BOTH SUN AND MON. LEFT CHC POPS IN DURING THIS TIME AS WELL. AFTN STORMS POSSIBLE ONCE AGAIN ON TUESDAY...MAINLY NORTH AS TROUGH BEGINS TO LIFT OUT. ACCOUNTED FOR WITH SCHC POPS. MET AND MAV HAVE TRENDED SIGNIFICANTLY COOLER ON MONDAY OWING TO DEEPER TROUGH ON BOTH MODELS. NOT READY TO BITE ON YET...BUT DID TREND DOWNWARD A FEW TICKS ON MINT. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... SHARP H5 TROUGH WILL LIFT OUT BY WEDNESDAY...REPLACED BY MORE OF A ZONAL FLOW...WITH SOME RIDGING OVER THE WESTERN CONUS. BY FRIDAY ECMWF...AND TO A LESSER EXTENT GFS...ARE TRYING TO DIG ANOTHER TROUGH OVER GREAT LAKES...WITH RIDGING BUILDING IN WESTERN CONUS. THIS WOULD ESSENTIALLY KEEP SYSTEMS BRUSHING THE AREA...WITH HOWEVER ONE SYSTEM LOOKS TO GET CLOSE ENOUGH ON DAY 6 TO INCLUDE LOW CHC POPS FOR THE ENTIRE AREA. ANOTHER PORE POTENT S/W COULD AFFECT AREA DAY 7...WITH SCHC POPS INSERTED AS A RESULT. GENERALLY FOLLOWED HPC GUIDANCE FOR TEMPS. DID TWEAK DEWPOINTS THROUGHOUT NEAR TRISTATE AREA...AS VALUES SEEMED A FEW DEGREES TOO LOW. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... UPGRADED THUNDERSTORM POTENTIAL FOR ALL SITES FOR THIS AFTERNOON. MAIN AVN HAZARD WILL BE DUE TO THUNDERSTORM WINDS AS MID LEVEL JET MAXIMA NOSES INTO OH VALLEY AND WV. COLD FRONT WILL MAKE PASSAGE DURING THE EARLY EVENING HOURS. COMBINATION OF MORE STABLE AIR AND LOSS OF DAYTIME HEATING WILL LESSEN THUNDERSTORM THREAT DURING THE OVERNIGHT HOURS. OTHERWISE...MORNING FOG WAS FIGURED FOR MTN SITES WITH RESIDUAL MOISTURE IN PLACE. .AVIATION OUTLOOK /AFTER 18Z SUN/...BRIEF IFR WX SUN MRNG IN STORMS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KMC/30 NEAR TERM...KMC SHORT TERM...30 LONG TERM...30 AVIATION...KMC
Hazardous weather outlook, Jun 28, 1:55 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 155 PM EDT SAT JUN 28 2008 OHZ066-067-075-076-083>086-WVZ009>011-291800- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD- PLEASANTS-TYLER- 155 PM EDT SAT JUN 28 2008 ...SEVERE THUNDERSTORM WATCH 629 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. BRIEF STRONG AND GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREATS WITH THESE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>020-024>040-046-047- 291800- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 155 PM EDT SAT JUN 28 2008 ...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. BRIEF STRONG GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREAT FOR THIS AFTEERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jun 28, 2:24 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 224 PM EDT SAT JUN 28 2008 WVZ015-016-026-027-281900- BOONE-CLAY-KANAWHA-ROANE- 224 PM EDT SAT JUN 28 2008 ...A STRONG THUNDERSTORM WILL AFFECT KANAWHA...NORTH CENTRAL BOONE... SOUTH CENTRAL ROANE AND SOUTHWESTERN CLAY COUNTIES... AT 220 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG CLUSTER OF THUNDERSTORMS LOCATED OVER CHARLESTON...MOVING EAST AT 29 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR COAL FORK AROUND 230 PM...PINCH AROUND 240 PM...CLENDENIN AROUND 255 PM AND GLEN AROUND 300 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Special weather statement, Jun 28, 2:31 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 231 PM EDT SAT JUN 28 2008 OHZ067-075-076-281915- ATHENS-MORGAN-WASHINGTON- 231 PM EDT SAT JUN 28 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ATHENS...NORTHWESTERN WASHINGTON AND SOUTHERN MORGAN COUNTIES... AT 229 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 5 MILES SOUTHWEST OF CHESTERHILL... MOVING EAST AT 31 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR CHESTERHILL AROUND 240 PM...STOCKPORT AROUND 245 PM AND BEVERLY AROUND 300 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Special weather statement, Jun 28, 3:03 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 303 PM EDT SAT JUN 28 2008 WVZ015-027-036-037-281945- CLAY-FAYETTE-KANAWHA-NICHOLAS- 303 PM EDT SAT JUN 28 2008 ...A STRONG THUNDERSTORM WILL AFFECT CLAY...EAST CENTRAL KANAWHA... NORTHWESTERN FAYETTE AND WESTERN NICHOLAS COUNTIES... AT 300 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A CLUSTER OF STRONG THUNDERSTORMS LOCATED 16 MILES NORTHWEST OF FAYETTEVILLE...MOVING EAST AT 33 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT INDORE...SWISS...CLAY...AND SUMMERSVILLE PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Local storm report, Jun 28, 3:09 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
309 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 10 SSW GALLIPOLIS 38.69N 82.26W
06/28/2008 GALLIA OH PUBLIC
TREES BLOWN DOWN
&&
ABEAVERSSpecial weather statement, Jun 28, 3:20 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 320 PM EDT SAT JUN 28 2008 OHZ086-WVZ006>008-014-282000- CABELL-GALLIA-JACKSON-MASON-PUTNAM- 320 PM EDT SAT JUN 28 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JACKSON...NORTH CENTRAL CABELL...NORTHERN PUTNAM...SOUTHEASTERN GALLIA AND SOUTHERN MASON COUNTIES... AT 318 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 10 MILES NORTHWEST OF WINFIELD...MOVING EAST AT 33 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE MONITORED CLOSELY FOR AN INCREASE IN STRENGTH. THIS STORM WILL BE NEAR LEON AROUND 325 PM...GIVEN AROUND 340 PM... FAIRPLAIN AROUND 350 PM...STATTS MILLS AROUND 355 PM AND GAY AROUND 400 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Local storm report, Jun 28, 3:29 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG LEON 38.75N 81.96W
06/28/2008 MASON WV COUNTY OFFICIAL
TREES DOWN ON POWER LINES.
&&
ABEAVERSThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:36 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 39 min |
| Jun 28, 3:09 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Tyler, Wood | 66 min |
| Jun 28, 3:29 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam, Roane | 50 min |
| Jun 28, 4:09 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Doddridge, Gilmer, Lewis, Ritchie | 51 min |
| Jun 28, 6:49 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Wood | 41 min |
| Jun 28, 7:11 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Roane, Wirt, Wood | 64 min |
| Jun 28, 7:28 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler, Wood | 62 min |
| Jun 28, 6:30 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Meigs, Vinton | 45 min |
| Jun 28, 7:49 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Lawrence | 26 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.